Antiobiotics and Clostridium Difficile, Raising Awareness

Any time you take antibiotics you put yourself at risk of developing an infection called Clostridium Difficile or C. Diff. for short.

It is a bacteria that we can encounter in the environment.  When there are other healthy bacteria colonizing our colon, C. Diff. is killed off and we’re none the wiser.  When we take an antibiotic it kills indiscriminately as much bacteria as it can.  The problem is C. Diff. is a “super bug” of sorts.  It is broad spectrum antibiotic resistant.  So with all the other bacteria gone, C. Diff. is free to go rampant in your colon.  It is a hungry bug and does it’s best to digest your colon.  Your body does what is can to try to eliminate the infection.  But without its soldiers around the invader takes siege.  Fever is another common symptom, although I never developed one.  I did learn C. Diff. eats through the lining of your colon and then invades your blood stream causing sepsis.  This is life threatening.

C. Diff. can mimic IBS symptoms. 

That was the case for me, “sudden onset IBS”.  I complained to my gastroenterologist several times over the course of a month and she never once considered testing me for C. Diff.!  If you have suddenly developed diarrhea, severe intestinal pain, and nausea after taking antibiotics get tested for C. Diff!  If your doctor dismisses it get a second opinion.

Infection or not, sudden onset symptoms warrant an investigation. 

It’s true many young women have IBS in our country but that doesn’t necessarily mean any one individual with diarrhea, intestinal pain and nausea has IBS.

Only take antibiotics if you absolutely must.  Otherwise, I would say avoid them whenever possible.  Think about where you encounter them.  Are you avoiding pharmaceutical antibiotics but using antibacterial products left and right?  Remember, if it kills bacteria is doesn’t discriminate between the good and the bad.

Dear Jesus, thank you for healing me from C. Diff.  That was a horrible infection.  I pray I will never have it again.  I also pray you will protect others from it and that those who get it will know and get tested and treated quickly. Amen.

Advertisements

3 thoughts on “Antiobiotics and Clostridium Difficile, Raising Awareness

  1. Erica thanks for sharing these details. I have taken antibiotics when given a prescription – and as with most prescription – only taken a quick look at the warnings listed. Honestly, most of the time I have no idea of what the potential side effects are. After all, look how many times medicines are prescribed and all goes well. None of us ever think we will be one of the small percentage that have a serious adverse reaction. Since you have gone through this terrifying ordeal, I now know that adverse reactions don’t just happen to the weak, or the sick, or the elderly. You have taken good care of yourself, always exercised, always eaten a nutritional balanced diet. You have historically been fit and healthy. I have learned that no matter how small the percentage of people who have adverse reactions is – it is a 100% life threatening when we are the one who has it. I have also learned that Cdiff is becoming more and more common as super bugs grow more resistent to antibiotics. And finally, I have learned through coming close to losing you that each one of us needs to take a actively involved, informed, and even doggedly determined role in pursuing our own health care.

    • So true, Mom, we are responsible for taking an active role in our healthcare. We cannot simply accept whatever the doctor says and expect to be fine.
      Alive because of Christ,
      Erica

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s